My Dog Ate Birth Control Pills – What to Do Next

Disclaimer: The content on MyPetChild.com is for informational purpose only. It is not intended to be a substitute for professional veterinarian advice, diagnosis, or treatment. Always seek the advice of a veterinarian when in doubt.

Human medication such as birth control pills should always be safely stored out of the dog’s reach. Some medications could have life-threatening consequences to dogs, while others may just cause a mild reaction. Birth control pills typically fall under the latter group.

What happens to dogs that eat birth control

Birth control pills typically contain man-made forms of hormones as the active ingredient. These hormones may have an effect on your dog’s body, even if they are ingested in small amounts.

Estrogen is one type of hormone that can be found in certain birth control products. For small dogs, estrogen poisoning could occur if they consumed more than 5 mg of estrogen. According to webMD, most birth control pills these days have less than 35 micrograms or less of estrogen.

Dogs that suffer from an overdose of estrogen (also referred to as exogenous estrogen toxicity) may get affected by several symptoms including alopecia (hair loss), lethargy, and fever. For female dogs, eating too many birth control pills may also result in the bleeding or enlargement of the vulva.

What to do if your dog ate birth control

Call the vet or pet poison hotline. Be prepared to share details such as the brand of birth control pills the dog consumed. Dog owners should know that it’s not just the pills that pose a health risk to dogs. There is also the risk of obstruction in the dog’s stomach or intestines if they also swallowed the packaging.

If you take the dog to the vet at an early-enough point (within an hour or two of the dog ingesting the birth control pills), they may suggest inducing vomiting so that the birth control content is removed from the dog’s body before it is absorbed and can have any effect.

Comments

Leave a Reply